Recall of Tylenol, Motrin, Zyrtec and Benadryl Children’s Medications Issued

feature photo

By: AboutLawsuits | Published: May 3rd, 2010

McNeil Consumer Healthcare, a division of Johnson & Johnson, has issued a children’s and infant’s liquid medication recall that impacts over 40 different products, including Tylenol, Motrin, Zyrtec and Benadryl products. The over-the-counter medicines may not meet the required quality standards, leading the FDA to launch an investigation of the drug maker.

Although no problems have been reported in association with the recalled medications and the risk of serious medical problems is low, parents throughout the United States and 11 other countries have been urged to stop using the medications. Some of the products may have higher concentrations of active ingredients than are specified, others may contain inactive ingredients that do not meet internal testing requirements and some may contain tiny particles, according to the FDA.

The liquid children’s medication recall applies to various sizes and flavors of the following products:

  • Concentrated Tylenol Infants’ Drops
  • Children’s Tylenol Suspension
  • Children’s Tylenol Plus Suspension
  • Concentrated Motrin Infants’ Drops
  • Children’s Motrin Suspension
  • Children’s Zyrtec
  • Children’s Benadryl Allergy

“We want to be certain that consumers discontinue using these products and that they know what to do if they have concerns about a specific product, said Commissioner of Food and Drugs Margaret A. Hamburg, M.D. in a news release posted on the FDA website. “While the potential for serious health problems is remote, Americans deserve medications that are safe, effective and of the highest quality. We are investigating the products and facilities associated with this recall and will provide updates as we learn more.”

McNeil Consumer Healthcare indicates that they are conducting a comprehensive quality assessment and have identified corrective actions that will be taken before production is resumed at the plants where these products were made.

A number of other medications are available for use by infants and children that are not impacted by the recall, including generic versions of the recalled products made by other companies. Therefore, the FDA does not anticipate that there will be a shortage of children’s medicine as a result of the recall. However, parents have been reminded not to give infants or children any drug products that are not intended for those age groups, as it may result in serious harm.

Parents have been asked to report any adverse reactions or quality problems experienced with the use of these products through the MedWatch website at www.fda.gov/medwatch. If any unexpected symptoms have occurred after use of any of the recalled products, parents should contact their health care provider.

McNeil is offering coupons good for future purchase or a refund for products affected at their website www.mcneilproductrecall.com or by calling 1-888-222-6036.

Tags: , , , ,

There Are 4 Comments So Far • (Add Your Comments)

  1. My son is only ten month old and so far he has taken 4 different tylenols and motrins that have been recalled, resulting in diarhea, vomiting and fever. along with excessive tiredness and irratibility.

  2. Yes right parents had now ay of knowing this was indeed the culprit. We have expereinced serious side effects over the last months with both our littlest children We have gone threw bottles of round the clock alternating between motrin and tylenol. extreme diarehea we thought due to teething unusual rashes high fever and extreme amounts of mucus for the last months loss of sleep during the nights with both children and here all the sypmtoms are advised to keep giving these products we have a pedi whom could not figure out why my sons bloodwork could not show why he was running a 104.5 fever for days and why no antibiotic would knock it out…..I am deeply grieved for all the children and parents whom have entrusted the safety of our families with this company to have such a mass recall is unacceptable and indeed malicious.

  3. I gave my son, age 6 liquid Zyrtec. Prior to giving him the liquid I gave him the chewable children’s tablets. I still have both and will not be throwing them away. My son had no reactions to the chewable tablets. These were not recalled. Once I gave him the liquid he was very tired and sick of his stomach. I thought it was odd, but did not think it was because of the medicine. He continues to be very tired. I have tried to get answers from the company but no one will give me any. They say, “Contact your doctor”. Your doctor can’t do anything or run tests without a starting point. It is unacceptable that a company can do a recall without details as to why. Why do we even have a Federal Department if they allow this. The company provides three answers as to why the medicine was recalled but they do not provide details as to which medicine it applies to. If concentrations are too high in a medicine, depending on the medicine it can cause liver and/or kidney damage. What type of same particles? What are they?

  4. Interesting. I didn’t know of this recall until today, July 25. I’ve been buying & using Children’s Benadryl (both the chewable grape and chewable cherry) tablets for at least 6 months. I only stopped seeing them on store shelves in THE PAST 2 WEEKS! That’s what lead me to ask a manager about it, and he told me of the recall. If this recall began in early May, WHY did all the supermarkets and drugstores in my area KEEP carrying a questionable product involved in a recall? :( That’s very disappointing!!!

    In happier news, I’ve had NO problems with either the cherry or the grape Benadryl chewables. :) I hope they return soon, because they’re an important part of my bedtime routine, both because of my nasal allergies & because they help me fall asleep faster. I suffer from acid reflux, however, so I strictly avoid taking any pills too close to bedtime, as lying down with pills in my stomach doesn’t sit well w/ my GERD. That’s why I love the chewable tablets, since they practically melt right in my mouth! (I know I could use the liquid form of Benadryl, but the flavor is very nasty to me).

    Anyway, I hope no one reading this (kids or adults) had any ill effects from these tablets, and I hope we get them back as soon as possible!

    Shari K. in California

Post Your Comments

  • Share Your Comments

  • Have Your Comments Reviewed by a Lawyer

    Provide additional contact information if you want an attorney to review your comments and contact you about a potential case. This information will not be published.
  • NOTE: Providing information for review by an attorney does not form an attorney-client relationship.

  • This field is for validation purposes and should be left unchanged.